Ohio, 2019

Flash Flood and Flooding in Ohio, June 1 to 4, 2019

June 1 to 4, 2019 · NWS CLE · 5 events in 3 counties and zones

During the morning hours of June 1, 2019, a few showers were present over western lower Michigan along a stationary front, before a developing low pressure over lower Michigan initiated thunderstorm development over southern Lower Michigan, generally oriented north to south and moving ESE. In the early afternoon, as these storms approached the Michigan/Ohio line, further storm development…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
$150,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the morning hours of June 1, 2019, a few showers were present over western lower Michigan along a stationary front, before a developing low pressure over lower Michigan initiated thunderstorm development over southern Lower Michigan, generally oriented north to south and moving ESE. In the early afternoon, as these storms approached the Michigan/Ohio line, further storm development commenced, extending the line south into Ohio. These storms were severe in nature, dropping torrential rain and hail up to golf ball sized in Toledo, and small hail throughout Wood, Sandusky, and Seneca counties. By evening, training thunderstorms developed along the trailing stationary front in a southeast to northwest storm orientation, with a storm motion of southeast. Due to the passage of the initial low pressure, these trailing thunderstorms were very slow moving due to the lack of a forcing mechanism. As a result, training developed, and heavy rains persisted over the same areas. The hardest hit areas with the torrential rains were central and southern Wood County, western Sandusky County, northern Hancock County, and western Seneca County. Most of the Portage River basin upstream of Woodville saw a general 2-3 , with some areas receiving in excess of 4 near the headwaters of the basin in central and southern Wood County. The Blanchard River watershed received around 3 of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 1, 7:12 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 1, 7:12 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
812 PM EDT Sat Jun 1 2019

.SYNOPSIS...
A cold front will move south across the region tonight. A large
area of high pressure will build southeast through the Great
Lakes and Ohio valley Sunday through Tuesday night. Low pressure
will track east across the region midweek, with a frontal
boundary becoming stationary across the region through the end
of the week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Robust convection developed given the favorable instability
across the area. A Severe Thunderstorm Watch remains in effect
until 10 PM for northwest Ohio and areas extending east towards
Youngstown inland from Lake Erie. We are seeing a downward trend
to the convection as most of the area has been worked over at
this point however watches have been expanded back to the west
across southern lower Michigan and northern Indiana where a
reservoir of better instability remains. We will be continuing
to monitor the trajectory of this activity as it favors a
southeast direction overnight ahead of the cold front. Radar
precipitation estimates were running high due to the
considerable amount of hail that occurred this afternoon.
Despite this, some areas have received 3" inches or more of rain
across NW Ohio and additional thunderstorms could lead to flash
flooding.

Previous discussion...
Severe thunderstorm threat ramping up this afternoon across
northwest Ohio. Storms have fired across northwest PA as well on
a lake breeze, however the severe threat will remain more
isolated here over the next several hours with little shear. The
bigger threat at this point for northwest PA is pulse type
storms/downbursts as well as a heightened potential for flash
flooding with slow moving/training storms along the boundary.

Severe potential will maximize across the area through mid
evening hours, with 2-3k j/kg SBCAPE and 1-2k j/kg MLCAPE. MLCIN
continues to erode and storm coverage will expand with good
lapse rates across NW OH. Shear remains minimal across the area,
however will be increasing after 00Z. Damaging winds, large hail
and flash flooding are all possible.

The front will push south of the area overnight into Sunday
morning. Cloudy skies will begin clearing from the northwest
during the morning hours. Some instability driven showers are
possible, especially downwind of the lake, during the
morning hours before drier air moves in during the afternoon.
Below normal temps will infiltrate the area Sunday and Sunday
night. Highs will only reach the mid/upper 60s to around 70
Sunday, and lows will dip down into the 40s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Canadian high pressure will be over the area Monday with northerly
winds. Lingering lake clouds will be hanging around for area near
the lakeshore of northeast Ohio and northwest Pennsylvania. The rest
of the area will see sunshine but temperatures will be much cooler.
High temperatures will only reach the upper 50s to lower 60s. The
center of the high moves across the area Monday evening with light
and variable winds. We will see another cool night Monday night with
overnight lows in the 40s. Southwesterly winds and moisture begins
to return on Tuesday on the backside of the high pressure.
Temperatures will start a warming trend on Tuesday. The next mid
level wave in a northwest flow will move across the region late
Tuesday night into Wednesday. We will see a good chance of scattered
showers and thunderstorms by mid week with temperatures back to
seasonable levels.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A weak frontal boundary will drift southward across the area
Wednesday night. Areas south of this boundary will continue to see
the chance of scattered showers and thunderstorms. The boundary
stalls out near northern or central Ohio Wednesday night into
Thursday. This boundary will be the focus for additional showers and
storm chances through the end of the week. An upper level low
pressure area will be moving across the central U.S. into the Ohio
River Valley by the end of the week. This upper level low combine
with a weak stalled out boundary in the region will keep scattered
rain chances through the end of the week. Temperatures will remain
seasonable as well.  We may have to keep an eye out for hydro
concerns if we see multiple rounds of moderate to heavy rainfall for
the end of the week.

&&

.AVIATION /00Z Sunday THROUGH Thursday/...
Thunderstorms activity continues to shift south across the area
but vigorous convection remains in an arc from near GRR to FDY
to south of CAK. FDY will continue to be impacted by
thunderstorms through 02-03Z while other terminals become more
intermittent and eventually transition to a period of rain
through 08Z or so as a frontal boundary sags south across the
area. VFR conditions expected in rain with any more robust
thunderstorms producing IFR conditions. Later tonight expect
MVFR ceilings to develop behind the front.

Winds will be variable across the area evening, and some
locations may try to shift around to the south ahead of the
front before eventually shifting to west and northwest
overnight. Gradual clearing of the low cloud will occur from the
northwest on Sunday.

OUTLOOK...Non-VFR possible east Sunday morning and again
Wednesday afternoon west.

&&

.MARINE...
The main concern for boaters this afternoon and evening will be the
scattered strong to severe convection over the lake as well as
erratic severe wind gusts from that convection. A frontal boundary
will be drifting across the lake this evening. Winds will start out
southwesterly 10 to 20 knots but become northerly late tonight into
Sunday behind the passage of the front. Northwest winds will
increase 10 to 20 knots by Sunday afternoon and night with waves
also increasing. Canadian high pressure will build over the lake
Monday. Northwest winds will still remain 10 to 20 knots early on
Monday then becoming light and variable by Monday evening. Southwest
winds return 10 to 15 knots by Tuesday. Another frontal boundary
will move down and stall out near the lake by mid week with variable
and changing wind directions. Also there will be scattered storms
over the lake for the middle and end of the week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...KEC/Greenawalt
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...KEC/Greenawalt
MARINE...Griffin
Hazardous weather outlook, Jun 1, 3:42 PM EST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
442 PM EDT Sat Jun 1 2019

LEZ061-142-148-149-162-168-169-OHZ003-014-023-027>033-036>038-047-
089-PAZ001>003-022045-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-
Ashtabula Inland-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
442 PM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are possible this evening. Some
may approach severe limits with large hail to one inch and gusty
winds to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ143>147-163>167-022045-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
442 PM EDT Sat Jun 1 2019

...SEVERE THUNDERSTORM WATCH 306 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ006>013-017>022-022045-
Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Hancock-Seneca-
Huron-Medina-Summit-Portage-
442 PM EDT Sat Jun 1 2019

...SEVERE THUNDERSTORM WATCH 306 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 1, 7:18 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
818 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     2 SW WESLEYVILLE        42.11N 80.04W
06/01/2019                   ERIE               PA   BROADCAST MEDIA

            *** 1 INJ ***
            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            SW WESLEYVILLE... LARGE TREE LIMB FELL ON
            MAN WORKING IN YARD ON E 36TH STREET.

&&

SEFCOVIC
Local storm report, Jun 1, 7:23 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
823 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 SSE ERIE              42.10N 80.07W
06/01/2019                   ERIE               PA   BROADCAST MEDIA

            LARGE TREE DOWNED, BLOCKING PORTIONS OF
            STATE STREET, NEAR W 38TH STREET.

&&

SEFCOVIC
Local storm report, Jun 1, 7:24 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
824 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 ESE WESLEYVILLE       42.13N 80.00W
06/01/2019                   ERIE               PA   TRAINED SPOTTER

            LARGE TREE BRANCH FELL AND SNAPPED A
            TELEPHONE POLE.

&&

RC
Local storm report, Jun 1, 8:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
907 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             4 SE NEW RIEGEL         41.01N 83.28W
06/01/2019  E1.00 INCH       SENECA             OH   PUBLIC

            QUARTER-SIZED HAIL ON 587 JUST OUTSIDE
            MCCUTCHENSVILLE.

&&

PS
Local storm report, Jun 1, 8:09 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
909 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     1 NE UNION CITY         41.90N 79.83W
06/01/2019                   ERIE               PA   BROADCAST MEDIA

            LARGE TREE UPROOTED IN UNION CITY WITH
            PICTURE ON TWITTER.

&&

PS
Local storm report, Jun 1, 8:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
915 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 SSW CAMBRIDGE SPRINGS 41.78N 80.07W
06/01/2019                   CRAWFORD           PA   911 CALL CENTER

            CRAWFORD COUNTY SHERIFF DISPATCH REPORTS
            NUMEROUS TREES DOWN ACROSS THE COUNTY.
            SEVERAL TREES FELL ONTO POWER LINES AND
            SPARKED FIRES IN A FEW CASES. GENERAL TIME
            OF WIND DAMAGE WAS 6PM TO 630PM.

&&

SEFCOVIC

The radar

The Pittsburgh radar (KPBZ), 90 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

4 flood, 1 flash flood. Local standard time, as filed.

Flood, Trumbull

When
June 1, 8:15 PM EST to June 2, 12:00 AM EST
Where
Trumbull County, 1.53 mi SW of Five Pts to 3.83 mi NE of Baileys Corner
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.306, -80.543

Heavy rain fell across northern Trumbull County on the afternoon of the 1st. The rainfall estimated around 2 to 3 inches resulted in widespread flooding and numerous road closures. Hardest hit areas were Gustavus, Greene, and Bloomfield Townships. Road closures included SR 46 at Gardner Barclay, SR 45 at Norton Lane, Stoddard Hayes at Fisher Corinth, SR 46 at Davis North, SR 46 at Dennison Ashtabula, SR 11 at SR 87.

Flood, Wood

When
June 1, 11:30 PM EST to June 2, 4:00 AM EST
Where
Wood County, 1.76 mi NW of Dunbridge to 12.22 mi SE of Hoytville
Cause
Heavy Rain
Crop damage
$50,000
Reported by
Local Official
Coordinates
41.467, -83.645

Two rounds of heavy rain resulted in widespread flooding across most of Wood County and western Seneca County. Rainfall amounts were measured between 2.5-3.1 inches. Overland flooding was extensive with some damage to crops and farm fields. In Wood County 10 roads were closed including State Route 105 in Pemberville. High water noted on US 23, south of County Road 6. 4.25 in Fostoria in Seneca County.

Flood, Hancock

When
June 2, 12:00 AM EST to June 3, 12:00 AM EST
Where
Hancock County, (Fdy)findlay Arpt to 3.32 mi WNW of Vanlue Hagerty Arpt
Cause
Heavy Rain
Property damage
$40,000
Reported by
Local Official
Coordinates
41.020, -83.680

The Blanchard River crested at 14.02 feet on the afternoon of the 2nd, with the tributaries Eagle Creek reaching moderate flood stage 10.11 feet, and the Lye Creek at minor flood stage at 7.8 feet. Impacts were focused on flooding along some roads in the central part of town including South Blanchard Street, East Main Cross Street, Brookside Drive, Fremont and Graceland Streets. The intersections of Beechmont Drive with Fairmont and Rosemont Drives flood. Mitigation efforts and the removal of properties in the flood plain reduced damages to primarily road flooding.

Flood, Wood

When
June 2, 2:00 AM EST to June 4, 12:00 AM EST
Where
Wood County, 10.32 mi ESE of Latcha to 7.18 mi ESE of Latcha
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.499, -83.243

The Portage River came within 0.3 feet of major flood stage at the Woodville gauge at 2 PM on June 3rd. Roads southwest of Pemberville were closed, and water spilled out of its banks into houses and properties on Water and Bridge Streets, and completely flooded the parking lot in the downtown businesses of Pemberville. Downstream (east of Pemberville), Elmore Road was closed, and water was inches away from spilling over Bradner Road, which is normally used as a detour around Elmore Road. In Sandusky County, State Route 105 and Fort Findlay Road were inundated with feet of water just east of U.S. Route 23, closing both roads at those locations. Just outside of Woodville, west of State Route 582, backflow from a ditch flooded a ravine, and covered State Route 105 with a couple inches of standing water, but the road was not closed. In Woodville, flooding was less extensive from a residential standpoint than in Pemberville. Trail Marker Park was inundated with feet of water, and Cherry Street was closed, but only about 4 homes were impacted, in comparison to the 10-15 impacted in Pemberville, as the floodplain in Woodville is less developed.

Flash Flood, Hancock

When
June 2, 2:45 AM EST to 4:00 AM EST
Where
Hancock County, 2.64 mi E of Mc Comb to 4.38 mi W of (Fdy)findlay Arpt
Cause
Heavy Rain
Property damage
$60,000
Reported by
Local Official
Coordinates
41.096, -83.729

Rain first fell across Findlay during the early morning hours of the 1st, with a second round of heavy rain that evening and into the early morning hours of the 2nd. Rain measured up to 3.67 caused flooding across the urban portions of Findlay, as well as river flooding. A basement wall was compromised in northern Findlay from overland runoff. Numerous basements flooded. Several non-typical flooded roads closed including Amelia Ave, Brookside Drive, Hunters Creek Drive, Windermere Drive, Central Ave, and Carnahan Ave. Hunters Creek housing division was cut off due to flooding from the Lye Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839232, 839231, 839234, 839233, 839230.